Warfarin Interactions. We Should Be Worrying More About OTCs Than Spinach.

January 26, 2015

Newer oral anticoagulant medications that do not have troublesome drug-drug and drug-food interactions may offer alternatives for some patients with certain conditions; however they are pricey, leaving warfarin to continue as the most commonly prescribed anticoagulant. Patients initiated on warfarin are typically warned about two things: 1) use acetaminophen for pain or fever – don’t self-medicate with aspirin or NSAIDs such as ibuprofen or naproxen and 2) avoid dark green leafy vegetables (such as spinach). While well intentioned, both of these points miss the mark.

While acetaminophen used infrequently is much less likely than aspirin, ibuprofen or naproxen to raise INR and result in bleeding in individuals on warfarin, acetaminophen used often (more than 8g/week or more than 2g/day) increases INR in a dose-dependent manner. Acetaminophen is ubiquitous in OTC preparations, many taken for symptoms other than pain and fever. Individuals may just not realize how much they are actually taking. Of course, being able to decipher OTC labels is a challenge for many older adults.  All of these factors contribute to patient risk, and provider challenges in ascertaining that risk.

The conundrum of OTCs and older adults was the topic of a recent national summit. ActualMeds cofounders Pat Meisner and PJ Neafsey were invited participants.  (http://www.chpa.org/2013medbehaviorolderadults.aspx ) Improved OTCs labels, usable technology to track specific OTC ingredient/dose/frequency of use, and improved communication among professionals, patients and family caregivers were hot topics at the summit. (See the full paper http://www.medscape.com/viewarticle/836537?nlid=73646_429&src=wnl_edit_medp_fmed&uac=36806BZ&spon=34  Medscape subscriptions are free.)  To the last point, a recent Medscape article reviewed the evidence around the acetaminophen dose-response interaction with warfarin. (http://www.medscape.com/viewarticle/838026_2).  As of this writing, only 48% of readers selected acetaminophen as the OTC agent taken on a daily basis that could increase INR. (The other choices were calcium carbonate, ranitidine, docusate). That adds up to a lot of unidentified risk that could be driving adverse events. How can we do better?

Calcium carbonate does not interact with warfarin, but certain “osteoporosis” or “women’s” formulations do because they have vitamin K added. It is now well known that vitamin K has an important role is maintaining bone density. The vitamin K added to calcium supplements (and many multivitamins) is 80% bioavailable (i.e. 80% gets into the blood). Someone following the label instructions could expect to absorb 96 mcg of vitamin K in a day. In contrast, the bioavailability of vitamin K in spinach is only 3%. Eating spinach with oil (as in a salad) increases vitamin K bioavailability, but to only 9%.  Three servings a day of dark green leafy vegetables would result in only 30 mcg absorbed, total. Maintaining a consistent dark green leafy intake makes sense – warfarin can be titrated to this consistent intake – and dark green leafy vegetables have a host of heart healthy attributes: potassium, antioxidants and nitrates.

Current drug-interaction software does send out an alert if warfarin and acetaminophen are reported – but with any dose of acetaminophen. This contributes to the “over alerting” phenomenon whereby identified risks are ignored or worse, the risk alerts are turned off. We can do a better job of “threading the risk needle” with better tools.  Using the ActualMeds structured interview tools, ActualMeds captures the often-missed risk factors and the context of how and when they are being consumed. The risk rules track and sum weekly dosages of individual OTC ingredients (e.g. acetaminophen and vitamin K as well as other OTC ingredients that interact with warfarin such as vitamin E and CoQ10). The resulting tailored risk messaging is actionable by providers, family caregivers and patients alike. This takes the worry out of adverse self-medication behaviors and lets everyone get on with enjoying that daily spinach salad.

Patricia J Neafsey, PhD (pharmacology): Co-founder and Principal Scientist, ActualMeds Corporation.  Professor Emeritus, University of Connecticut School of Nursing. @PharmacoQueen

Neafsey, P.J. (2004). Of blood bones and broccoli: Warfarin-vitamin K interactions. Home Healthcare  Nurse, 22(3), 178-184. (CE Article)

Neafsey, P.J. (2004). Self-medication practices that alter the efficacy of selected cardiac medications.  Home Healthcare Nurse, 22(2), 88-100. (CE Article)

On January 26th, 2015, posted in: Drug Interactions, OTCs, Self Medication by

Comments are closed.